Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 85, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 29, 2001, 7:28 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 29, 2001, 7:28 PM CDT (00:28 UTC)
- Expired
- Apr 29, 2001, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Finney County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 7:30 PM CDT | Hail 0.75 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 3383 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 300029
SVRDDC
KSC055-093-171-300115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT SUN APR 29 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN KANSAS
NORTHEASTERN KEARNY COUNTY IN KANSAS
SOUTHERN SCOTT COUNTY IN KANSAS
* UNTIL 815 PM CDT
* AT 728 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 13 MILES SOUTHWEST OF FRIEND...OR ABOUT 12 MILES
SOUTHEAST OF LYDIA...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED
FRIEND AT 755 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF QUARTERS
DAMAGING WIND GREATER THAN 60 MILES AN HOUR
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING
THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR
NORTHERN KEARNY COUNTY.
FOR YOUR SAFETY SEEK A STURDY SZHELTER IMMEDIATELY! FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. STAY AWAY FROM WINDOWS.
LAT...LON 3825 10126 3807 10120 3811 10068 3843 10071
3825 10111
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:00 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 29, 2:00 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT SUN APR 29 2001
FORECAST CHALLENGES ARE PRECIP CHANCES/TIMING AND TEMPS.
MORNING UPPER AIR MAPS SHOWED A SHORTWAVE TROUGH OVER KANSAS WITH
SOME ASSOCIATED VIRGA. UPSTREAM OVER THE NORTHERN ROCKIES WAS AN
EVEN MORE POTENT SYSTEM WHICH SHOULD HELP TO PUSH THE UPPER RIDGE
EAST TO ALONG THE ATLANTIC COAST. THIS WILL HELP SET THE STAGE FOR A
MORE ACTIVE WEATHER PATTERN OVER THE PLAINS.
FIRST CONCERN WILL BE THE POSSIBLE NEED TO CARRY THE WIND ADVISORY
INTO THE EVENING HOURS. LATEST GUIDANCE IS SUGGESTING THAT THIS WILL
BE PRUDENT...AND THUS WILL DO SO.
APPROACHING UPPER WAVE OVER THE ROCKIES IS STILL ON TRACK FOR AN
OVERNIGHT PASSAGE. WILL CONTINUE CHANCE POPS FOR TONIGHT. THIS
SYSTEM IS ALSO BRINGING ALONG WITH IT COOLER AIR WHICH WILL HELP TO
INCREASE LAPSE RATES ALOFT...THUS ALLOWING FOR BETTER CHANCES OF
CONVECTION OVER THE AREA. LOW LEVEL MOISTURE VALUES SHOULD CONTINUE
TO SLOWLY INCREASE...ESPECIALLY IN THE EASTERN PART OF THE CWA. BEST
THUNDERSTORM CHANCES WILL BE ALONG THE LOW LEVEL CONVERGENCE AREA OF
THE EASTWARD MOVING LEE TROUGH...OR ALONG AND WEST OF AN ELKHART TO
HAYS LINE. WILL CONTINUE WORDING OF POSSIBLE SEVERE
FOR MONDAY...EXITING PRECIP WILL STILL BE POSSIBLE OVER MY CENTRAL
AND EASTERN AREAS AS THE UPPER SYSTEM AND SFC TROUGH PROGRESS OVER
THE AREA. 85H FCST TEMPS FOR TOMORROW ARE ABOUT THE SAME AS THOSE
EXPECTED BY THE END OF TODAY...HOWEVER...THE STRONG MIXING WINDS
WILL BE ABSENT. WILL GO WITH HIGHS JUST A TAD LOWER THAN THOSE
EXPECTED TODAY.
MONDAY NIGHT WE LOOK TO BE BETWEEN SYSTEMS. OUR NEXT POTENTIAL
WEATHER MAKER WILL STILL BE TO OUR NORTHWEST MOVING ON SHORE THE
PACIFIC NORTHWEST COAST RIDING ALONG A STRONG NORTHERLY JET. DEW
POINTS LOOK TO CONTINUE TO RISE AS GOOD SOUTHERLY TO SOUTHWEST FLOW
RE-ESTABLISHES.
TUESDAY NEARLY ZONAL FLOW ALOFT ACROSS THE ROCKIES SHOULD HELP TO
DEEPEN THE LEE LOW AND ALLOW FOR WARMER 85H TEMPS TO INVADE THE
AREA. LATEST MODEL GUIDANCE SUGGESTS AS WARM AS 23 C IN THE
SOUTHWEST TO 19 C NORTHEAST. ALSO...GUIDANCE SUGGESTS A DRYLINE WILL
PARK ITSELF OVER THE CENTER PORTION OF THE CWA. CONVERGENCE ALONG
THIS BOUNDARY WITH GOOD SURFACE HEATING MAY HELP GENERATE SOME
STORMS ALONG THIS FEATURE BY THE LATE AFTERNOON. ALSO BY LATE
AFTERNOON...THE NORTHERN JET WILL HAVE SUNK A LITTLE FARTHER
SOUTH...AND A S/W TROUGH MOVING ALONG THIS JET IS PROGGED TO BE OVER
WESTERN KANSAS. THUS WILL MENTION THE CHANCE FOR STORMS ALL AREAS
FOR TUESDAY AFTERNOON WITH THE BEST CHANCES EASTERN IN THE AREA OF
HIGHEST LOW LEVEL MOISTURE.
EXTENDED DISCUSSION...
UPPER LOW STILL ON TRACK TO BRING COOLER AND RAINY WEATHER BY
THURSDAY TO THE HIGH PLAINS. AHEAD OF THE COLD FRONT AND UPPER
SYSTEM STILL COULD HAVE A VERY WARM DAY IN THE WARM SECTOR ON
WEDNESDAY. WITH FRONT IN VICINITY WILL HAVE A SLIGHT THREAT FOR
THUNDER. THE UPPER LOW GETS CUTOFF AND WALLOWS AROUND THE SOUTHWEST
U.S. FOR SEVERAL DAYS AND FINALLY MAY EJECT OUT BY MONDAY, SO WILL
KEEP COOLER TEMPS AND CHANCES FOR RAIN IN THROUGH SUNDAY.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 057/082 057/086 057 430
GCK 057/084 054/088 055 520
EHA 055/085 053/092 053 5-0
LBL 057/084 055/090 055 420
HYS 059/082 060/085 059 54-
P28 061/082 062/085 059 342
.DDC...WIND ADVISORY THIS EVENING KSZ030-031-043>046-061>066-
074>081-084>090.
SLEIGHTER/KRUSEIn the hours before
Special weather statement, Apr 29, 2:30 PM CDT, 4 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT SUN APR 29 2001 ...SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL SYSTEM WILL APPROACH THE AREA THIS AFTERNOON AND THEN PROGRESS ACROSS THE AREA TONIGHT BRINGING WITH IT THE CHANCE OF THUNDERSTORMS. SOME OF THESE STORMS MAY REACH SEVERE LEVELS WITH THE GREATEST THREAT BEING ALONG AND WEST OF AN ELKHART TO HAYS LINE. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN FROM ANY STORMS WHICH BECOME SEVERE. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: http://www.crh.noaa.gov/ddc/ a SLEIGHTER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Apr 30, 6:37 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 23 min |
| Apr 30, 6:57 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| Apr 30, 6:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.